Kansas, 2011

Hail and Damaging Winds in Kansas, July 2, 2011

July 2, 2011 · NWS DDC · 5 events in 2 counties and zones

Isolated thunderstorms developed along a weakening stationary front and a few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated thunderstorms developed along a weakening stationary front and a few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 1:42 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 2, 1:42 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT SAT JUL 2 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS
DURING THE PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES BUILDING HIGH
PRESSURE ALOFT ACROSS THE SOUTH PLAINS AND DESERT SOUTHWEST WHILE A
WEAK UPPER LEVEL SHORTWAVE TROUGH DRIFTS EAST ACROSS THE NORTHERN
PLAINS. NEAR THE SURFACE, AN AREA OF LOW PRESSURE RESIDES ACROSS
SOUTHEASTERN COLORADO INTO THE OKLAHOMA PANHANDLE WITH AN ATTENDANT
FRONTAL BOUNDARY EXTENDING NORTHEAST ACROSS SOUTHWEST AND CENTRAL
KANSAS. MODEST MOISTURE IS PRESENT WITH SURFACE DEWPOINTS IN THE
50S(F) ACROSS MUCH OF THE CWA.

SHORT RANGE MODELS INDICATE HIGH PRESSURE ALOFT CONTINUING TO BUILD
ACROSS THE FOUR CORNERS AND ROCKY MOUNTAIN REGIONS TONIGHT THROUGH
THE EARLY PART OF NEXT WEEK RESULTING IN FAIRLY DRY CONDITIONS
THROUGH MUCH OF THE PERIOD. HOWEVER, THE POSSIBILITY FOR ISOLATED
THUNDERSTORMS DOES EXIST THIS EVENING AS THE NEAR STATIONARY FRONTAL
BOUNDARY ACROSS SOUTHWEST KANSAS BEGINS TO LIFT BACK NORTH TONIGHT
AS A WARM FRONT. ALTHOUGH THE FLOW ALOFT APPEARS TO BE WEAK WITH THE
BULK OF UPPER LEVEL SUPPORT JUST OFF TO THE NORTH, PLENTY OF LOW
LEVEL MOISTURE EXISTS COMBINED WITH ENOUGH MID TO UPPER LEVEL
INSTABILITY TO SUPPORT THUNDERSTORM DEVELOPMENT THIS EVENING IN THE
VICINITY OF THE FRONT AS CAPPING ERODES. WILL RETAIN LOW END CHANCE
CATEGORY POPS DUE TO THE EXPECTED ISOLATED NATURE OF ANY STORM
DEVELOPMENT.

TEMPERATURES ARE EXPECTED TO REMAIN JUST ABOVE NORMAL THROUGHOUT THE
PERIOD. FOR TONIGHT, SURFACE LOW PRESSURE AND ATTENDANT WARM FRONT
WILL LIFT NORTH OUT OF SOUTHWEST AND SOUTH CENTRAL KANSAS
INFLUENCING A SOUTHERLY LOW LEVEL FLOW TO WESTERN KANSAS. LOOK FOR
LOWS TONIGHT TO BE A LITTLE WARMER THAN THE NIGHT PREVIOUS WITH
VALUES PRIMARILY IN THE 70S(F). PERSISTENT SOUTHERLIES INTO SUNDAY
WILL ENHANCE WARM AIR ADVECTION INTO THE AREA WITH H85 TEMPERATURES
NEAR TO JUST ABOVE 30C ACROSS MUCH OF THE CWA. EXPECT HIGHS ON
SUNDAY NEAR TO JUST ABOVE 100F ACROSS THE FORECAST AREA WITH A FEW
UPPER 90S(F) STILL POSSIBLE. SIMILAR TEMPERATURES ARE EXPECTED
MONDAY AS UPPER LEVEL RIDGING CONTINUES TO BUILD ACROSS THE ROCKIES.

DAYS 3-7...

AN UPPER LEVEL RIDGE AXIS WHICH WILL BE LOCATED NEAR THE ROCKIES
THIS WEEKEND WILL BEGIN TO REDEVELOP/RETROGRADE FURTHER WEST BY MID
WEEK. THIS WILL PLACE THE CENTRAL HIGH PLAINS IN MORE OF A NORTHWEST
FLOW AS MULTIPLE UPPER LEVEL DISTURBANCES ROTATE AROUND THIS UPPER
HIGH AND OUT INTO THE PLAINS. ONE OF THE STRONGER UPPER LEVEL WAVES
WILL MOVE OUT INTO THE PLAINS ON TUESDAY ALLOWING A COLD FRONT TO
MOVE ACROSS NEBRASKA TOWARDS KANSAS. TIMING OF THIS FRONT DIFFERS
BETWEEN THE GFS AND ECMWF BUT BOTH MODELS DO AGREE THAT
PRECIPITATION CHANCES WILL INCREASE WHEN THIS BOUNDARY FINALLY SAGS
SOUTH INTO THE AREA. LATEST MODEL RUNS DIFFER MORE ON TIMING OF THIS
FRONTAL PASSAGE THAN PREVIOUS RUNS SO CONFIDENCE IS LOW ON WHERE
THINGS WILL SET UP AROUND MID WEEK. AS A RESULT HAVE DECIDED TO STAY
CLOSE TO THE PREVIOUS FORECAST ON TIMING OF THIS FRONT. ONCE THE
FRONT ARRIVES IT WILL THEN STALL OUT IN/NEAR SOUTHWEST KANSAS
THROUGH THE REMAINDER OF THE WORK WEEK. WITH A SURFACE BOUNDARY
IN/NEAR THE AREA MID TO LATE WEEK ALONG WITH UPSLOPE FLOW, HIGHER
MOISTURE NORTH OF THIS FRONT, AND SUBTLE WAVES ROTATING OUT OF THE
ROCKIES INTO THE PLAINS THERE STILL APPEARS TO BE A CHANCE FOR
EITHER A FEW LATE DAY STORMS OVER OVERNIGHT CONVECTION SPREADING
INTO THE AREA FROM COLORADO. THE CURRENT GRIDS ALREADY HAS A MENTION
OF PRECIPITATION CHANCES EACH EVENING FROM TUESDAY NIGHT THROUGH
FRIDAY NIGHT...ESPECIALLY IN THE NORTH WHICH ACCOUNTS TO THIS
POSSIBILITY. AS A RESULT WILL LEAVE THE PRECIPITATION FORECAST AS
IS.

TEMPERATURES MID TO LATE WEEK WILL ALSO BE TRICKY DEPENDING ON HOW
FAR SOUTH THIS FRONT WILL MOVE BEFORE STALLING OUT. AT THIS TIME
BASED ON THE 850MB TEMPERATURES FORECAST BEHIND THIS FRONT A COOL
DOWN (MORE SEASON TEMPERATURES) STILL LOOKS LIKELY BY THURSDAY. IF
THE FRONT IS QUICKER LIKE THE ECMWF SUGGESTS THIS WILL OCCUR SOONER
SO HAVE DECIDED TO TRIM HIGHS BACK A FEW DEGREES ON WEDNESDAY JUST
IN CASE THE ECMWF VERIFIES. OTHERWISE DECIDED TO LEAVE TEMPERATURES
AS IS FOR NOW.

&&

.AVIATION...

ON GOING CONVECTION NEAR THE NEBRASKA BORDER EARLIER THIS MORNING
APPEARS TO HAVE KEPT THE SURFACE NEARLY STATIONARY ACROSS PORTIONS
OF SOUTHWEST KANSAS. THE 12Z NAM AND 14Z HRRR NOW APPEARS TO BE
SLIGHTLY FURTHER SOUTH WITH THE FRONT THROUGH EARLY THIS EVENING
WHEN COMPARED TO THE 12Z GFS AND 06Z NAM. AT THIS TIME GIVEN THE
LATEST SURFACE MAP AND 3 HOUR PRESSURE TENDENCY HAVE DECIDED TO
FOLLOW THE NAM/HRRR SOLUTION ON THE MOVEMENT OF THIS SURFACE
BOUNDARY LATE TODAY AND EARLY TONIGHT. BASED ON THIS SOLUTION THE
LIGHT WINDS AS OF 16Z WILL BECOME SOUTHEAST DURING THE AFTERNOON AT
GCK AND DDC WHILE NE/E WINDS WILL CONTINUE AT HYS UNTIL AFTER 03Z.
ALSO GIVEN THE TIMING OF A WEAK UPPER LEVEL WAVE CROSSING INTO
NORTHWEST KANSAS EARLY THIS EVENING THE HAYS AREA WILL HAVE A CHANCE
FOR A FEW SCATTERED THUNDERSTORMS LATER THIS EVENING. ALSO BASED ON
THE LOCATION OF THE SURFACE BOUNDARY AND LATE DAY INSTABILITY FEW
LATE DAY STORMS WILL ALSO BE POSSIBLE NEAR DODGE CITY. AS A RESULT
WILL INSERT VCTS BETWEEN 18Z-21Z FOR DDC AND THEN AFTER 23Z AT HAYS.
MENTION OF THUNDER WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF
THE NIGHT IN THE NORTH GIVEN THE TIMING OF THE WEAK UPPER LEVEL WAVE
CROSSING INTO WESTERN KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 102  73 102 /  20  10  10   0
GCK  70 100  72 100 /  30  10  10   0
EHA  70 100  73 100 /  20  10  10   0
LBL  70 102  73 102 /  20  10  10   0
HYS  70 100  73 100 /  30  10  10   0
P28  73 103  75 103 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/18/18
Hazardous weather outlook, Jul 2, 2:21 AM CST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
321 AM CDT SAT JUL 2 2011

KSZ030-031-043>046-061>066-074>081-084>090-030830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
321 AM CDT SAT JUL 2 2011 /221 AM MDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY FORM ALONG A FRONTAL BOUNDARY
POSITIONED ACROSS NORTHERN KANSAS. THE MAIN THREAT WITH THESE
STORMS WILL BE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY
ACROSS NORTHERN PORTIONS OF OUR FORECAST AREA. THE MAIN THREAT
WITH THESE STORMS WILL BE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jul 2, 4:56 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             12 NNE COOLIDGE         38.20N 101.92W
07/02/2011  E0.50 INCH       HAMILTON           KS   PUBLIC

&&

GERARD
Special weather statement, Jul 2, 6:18 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT SAT JUL 2 2011

KSZ066-030100-
STAFFORD-
718 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD COUNTY...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3814 9860 3813 9885 3826 9891 3827 9860
      3826 9860
TIME...MOT...LOC 0019Z 262DEG 6KT 3819 9879

GERARD

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Stafford

When
July 2, 6:38 PM CST
Where
Stafford County, 5.3 mi NNW of Seward
Measured
0.88 in hail
Reported by
Public
Coordinates
38.240, -98.840

Thunderstorm wind gusts were also estimated to be 50 to 55 mph that accompanied the hail.

Hail, Rush

When
July 2, 10:03 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.530, -99.310

Hail, Rush

When
July 2, 10:25 PM CST
Where
Rush County, Loretta
Measured
1.5 in hail
Reported by
Public
Coordinates
38.650, -99.180

The hail covered the ground.

Thunderstorm Wind, Rush

When
July 2, 10:25 PM CST
Where
Rush County, 0.54 mi W of Loretta
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
38.650, -99.190

Five power poles were blown down just west of Loretta.

Thunderstorm Wind, Rush

When
July 2, 10:30 PM CST
Where
Rush County, 2.27 mi ESE of Loretta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.640, -99.140

Winds were estimated to be 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338534, 338535, 338536, 338537, 338538.